News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Triglycerides


 HGVCBoy - Sun Oct 28, 2007 11:54 pm

Hello,

So I went to the dr for a normal check-up, and my blood work came back with extremely high triglycerides (a little over 1000). Seeing as 200 is considered high... that's not good.

My Dr gave me niaspan and lovaza to help me lower it quickly. I have some questions about the drugs that I can't seem to find answers.

1: Are there generic brands available to these two drugs?

2: My Dr kept talking about giving me fish oil to help me lower my triglycerides... and that is what the lovaza is... I'm sure there is a difference, but see as I'm paying 150 dollars for lovaza instead of 5 bucks for OTC fish oil... Can you please explain the difference?

Thanks, and have a great day!!
 Dr. Chan Lowe - Thu Nov 01, 2007 10:24 pm

User avatar Hi HGVCBoy,

This is a very high level of triglycerides. It makes me suspicious that you may have a problem metabolizing the triglycerides properly. I would think it difficult to get this high simply by diet alone. As such, using a medication to bring them down is very appropriate.

Both do have generic forms available. The niaspan is vitamin B3 (niacin) extended release form. You may be able to find this at a vitamin store. It is important to get the extended release form though. Taking a large dose of the non-extended release form is likely to give you some very nasty side effects.

The Lovaza is Omega-3-fatty acids. Each 1 gram pill contains about 465 mg of EPA and about 375mg of DHA. You may also be able to find this at a vitamin store. You can compare ingredients to see if they are the same.

Be sure to let your doctor know if you are using these generics so that your doctor is fully aware of the medications you are taking.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here